Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 192, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2017, 6:08 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- Jul 6, 2017, 7:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:45 PM CDT | TSTM WND GST 60 | 6 Ne Bird City, KS | STORM SPOTTER REPORTED 60 MPH WIND GUSTS WITH BLOWING DUST |
| Jul 6, 6:45 PM CDT | NON-TSTM WND GST 60 | 6 Ne Bird City, KS | STORM SPOTTER REPORTED 60 MPH WIND GUSTS WITH BLOWING DUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1632 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
712 WUUS53 KGLD 062308 SVRGLD KSC023-153-NEC057-087-070000- /O.NEW.KGLD.SV.W.0192.170706T2308Z-170707T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Goodland KS 508 PM MDT THU JUL 6 2017 The National Weather Service in Goodland has issued a * Severe Thunderstorm Warning for... Northeastern Cheyenne County in northwestern Kansas... Northern Rawlins County in northwestern Kansas... Western Hitchcock County in southwestern Nebraska... Eastern Dundy County in southwestern Nebraska... * Until 600 PM MDT/700 PM CDT/ * At 508 PM MDT/608 PM CDT/, a severe thunderstorm was located 6 miles northeast of Benkelman, moving southeast at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Atwood, Benkelman, Stratton, Ludell, Blakeman, Max and Beardsley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4027 10188 4033 10117 3982 10079 3978 10160 TIME...MOT...LOC 2308Z 320DEG 29KT 4009 10142 HAIL...0.75IN WIND...60MPH $$ Lockhart
2 follow-up statements
583
WWUS53 KGLD 062342
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
642 PM CDT THU JUL 6 2017
NEC057-087-062351-
/O.CAN.KGLD.SV.W.0192.000000T0000Z-170707T0000Z/
Hitchcock NE-Dundy NE-
642 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HITCHCOCK AND EASTERN
DUNDY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4000 10171 4000 10092 3982 10079 3978 10160
TIME...MOT...LOC 2341Z 320DEG 29KT 3988 10119
$$
KSC023-153-070000-
/O.CON.KGLD.SV.W.0192.000000T0000Z-170707T0000Z/
Cheyenne KS-Rawlins KS-
642 PM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN CHEYENNE AND NORTHERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...
At 641 PM CDT, a severe thunderstorm was located 9 miles northwest of
Atwood, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Atwood, Ludell, Blakeman and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 10171 4000 10092 3982 10079 3978 10160
TIME...MOT...LOC 2341Z 320DEG 29KT 3988 10119
HAIL...0.75IN
WIND...60MPH
$$
Lockhart253
WWUS53 KGLD 062354
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
654 PM CDT THU JUL 6 2017
KSC023-153-070003-
/O.EXP.KGLD.SV.W.0192.000000T0000Z-170707T0000Z/
Cheyenne KS-Rawlins KS-
654 PM CDT THU JUL 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEYENNE AND
NORTHERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS WILL EXPIRE AT 700
PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Cheyenne and southwestern Rawlins counties.
LAT...LON 4000 10171 4000 10092 3982 10079 3978 10160
TIME...MOT...LOC 2353Z 320DEG 29KT 3981 10112
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:01 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Jul 6, 3:01 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 201 PM MDT Thu Jul 6 2017 .SHORT TERM...(This evening through Friday) Issued at 200 PM MDT Thu Jul 6 2017 Scattered thunderstorms will develop in northeast Colorado later this afternoon near the Cheyenne Ridge and Palmer Divide, aided by a weak shortwave trough coming over the upper ridge. More isolated storms may also develop along a surface trough/cold front located roughly from Limon northeast to near McCook. Storms will move east this evening into the remainder of the area, but weakening as they enter a more stable airmass towards sunset. Best chance for severe storms will be in northeast Colorado early, with damaging wind and hail up to quarter size, given deeply mixed/inverted V soundings and weak instability. Activity should be done by 06z. Cold front will slowly sag south and west across the area, and by Friday afternoon be located near a Limon to Scott City line. Scattered thunderstorms will develop near the front, as well as in the post frontal upslope environment, aided again by weak shortwave energy coming over the persistent upper ridge. Instability will be stronger compared to today, up to 2000 j/kg, as will be the deep layer shear which will be around 40kts, both parameters maximized along/north of the surface front. As a result, may see more of a threat for severe storms, including a few supercells capable of producing large hail. LCLs are a little high for tornadoes, but with the surface boundary in the area and good directional shear, one cannot be totally ruled out. Temperatures will be slightly cooler behind the front, but still expecting lower to middle 90s, with upper 90s to lower 100s in far southwestern areas south of the front. .LONG TERM...(Friday night through Thursday) Issued at 139 PM MDT Thu Jul 6 2017 During the period the pattern still remains the same. A strong upper level ridge over the western U.S. is producing northwesterly winds aloft over the Tri-State region. The models are showing a series of strong shortwave troughs moving over the region during the onset of this period. The models are also showing strong vorticity advection associated with these shortwaves so the chances of showers and thunderstorms on Friday night are good. Saturday will see some lingering showers and thunderstorm in the region as these shortwaves continues to move out of the area. Sunday, the upper level ridge shifts more to the east and the upper level flow become more zonal over the northern U.S. by the end of the period. This will produce mostly dry conditions for the region from Sunday through the end of the period. The only question is Tuesday afternoon and night. The builder is calling for some showers and thunderstorms during this time. Looking at the models it is possible that a leeside trough is coming off the Front Range. Do not see any reasons to change anything at this time and we will look at the next couple of runs to see if it shows the same thing. Temperatures on Saturday will be close to normal and then they climb to well above normal for the rest of the period. Some areas will see high temperatures around and slightly above 100 by Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1155 AM MDT Thu Jul 6 2017 Main concern will be thunderstorm chances later this afternoon and this evening. Scattered storms will develop in northeast Colorado near a cold front and move east in northwest Kansas and southwest Nebraska this evening. A few strong to severe storms will be possible early with damaging winds and hail, then weakening with time as they move into more stable airmass further east. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...BW AVIATION...024
Hazardous weather outlook, Jul 6, 11:41 AM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1041 AM MDT Thu Jul 6 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1041 AM MDT Thu Jul 6 2017 /1141 AM CDT Thu Jul 6 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... From late this afternoon through the evening hours, strong to severe thunderstorms will be possible along and north of a line from Flagler to Colby to Hill City. The main threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... From Friday afternoon into the overnight hours, severe thunderstorms will be possible across the entire area. Large hail and damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jul 6, 5:33 PM CDT, 35 minutes before
Special Weather Statement National Weather Service Goodland KS 433 PM MDT THU JUL 6 2017 NEZ079>081-062315- Red Willow NE-Hitchcock NE-Dundy NE- 433 PM MDT THU JUL 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED WILLOW...HITCHCOCK AND DUNDY COUNTIES UNTIL 515 PM MDT/615 PM CDT/... At 433 PM MDT/533 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles east of Hayes Center to 17 miles northeast of Wray. Movement was southeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... McCook, Benkelman, Trenton, Culbertson, Palisade, Stratton and Haigler. LAT...LON 4009 10040 4001 10201 4035 10205 4035 10058 TIME...MOT...LOC 2233Z 316DEG 22KT 4048 10081 4027 10200 Lockhart
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 52 min |
| Jul 6, 5:33 PM CDT | Special Weather Statement | GLD | Dundy, Hitchcock, Red Willow | 42 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.